Jump to ContentJump to Main Navigation
Show Summary Details

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Cuntz, Joachim / Huybrechts, Daniel / Hwang, Jun-Muk

12 Issues per year


IMPACT FACTOR increased in 2015: 1.616
5-year IMPACT FACTOR: 1.690
Rank 18 out of 312 in category Mathematics in the 2015 Thomson Reuters Journal Citation Report/Science Edition

SCImago Journal Rank (SJR) 2015: 3.614
Source Normalized Impact per Paper (SNIP) 2015: 1.901
Impact per Publication (IPP) 2015: 1.302

Mathematical Citation Quotient (MCQ) 2015: 1.53

Online
ISSN
1435-5345
See all formats and pricing
Volume 2010, Issue 649 (Jan 2010)

Issues

Reduction theory for mapping class groups and applications to moduli spaces

Enrico Leuzinger
  • Institute of Algebra and Geometry, Karlsruhe Institute of Technology (KIT), 76131 Karlsruhe, Germany. e-mail:
  • Email:
Published Online: 2010-10-19 | DOI: https://doi.org/10.1515/crelle.2010.086

Abstract

Let S = Sg, p be a compact, orientable surface of genus g with p punctures and such that d(S) ≔ 3g – 3 + p > 0. The mapping class group ModS acts properly discontinuously on the Teichmüller space of marked hyperbolic structures on S. The resulting quotient ℳ(S) is the moduli space of isometry classes of hyperbolic surfaces. We provide a version of precise reduction theory for finite index subgroups of ModS, i.e., a description of exact fundamental domains (for the thin part of ). As an application we show that the asymptotic cone of the moduli space ℳ(S) endowed with any metric in the bi-Lipschitz class of the Teichmüller metric is bi-Lipschitz equivalent to the Euclidean cone over the finite simplicial (orbi-) complex , where of S is the complex of curves of S. We also show that if d(S) ≧ 2, then ℳ(S) does not admit a finite volume Riemannian metric of (uniformly bounded) positive scalar curvature in the bi-Lipschitz class of the Teichmüller metric. These two applications confirm conjectures of B. Farb.

About the article

Received: 2008-05-29

Revised: 2010-01-19

Published Online: 2010-10-19

Published in Print: 2010-12-01


Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/crelle.2010.086. Export Citation

Comments (0)

Please log in or register to comment.
Log in